Iowa, 2018

Damaging Winds in Iowa, September 1, 2018

September 1, 2018 · NWS OAX · 2 events in 1 county or zone

Severe storms developed during the evening on September 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed during the evening on September 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 1, 5:08 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 1, 5:08 PM CST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
608 PM CDT Sat Sep 1 2018

.SHORT TERM...(Tonight through Tuesday)
Issued at 351 PM CDT Sat Sep 1 2018

The main forecast problems during the forecast period is
severe weather and heavy rain.

A surface cold front extending from north central Iowa to south
central Nebraska is forecast to move little during the forecast
period. Along and south of surface front surface dewpoints are in
the lower 70s. ML CAPE values are at 17Z between 500 and 2000
J/Kg. This will increase to around 3000 J/Kg with continued
surface heating south of the front over southeast Nebraska.
Forecast 0-6 KM bulk shear over southeast Nebraska is expected to
be between 35-40 kts, which is sufficient for a severe
thunderstorm development.

Water vapor imagery indicate upper short wave lifting out northeast
out of near the KS/CO border. This wave is expected to enhance
convective development across northern Kansas and south central
Nebraska. HRRR models indicate a complex of storms reaching the
southwestern portion part of the OAX CWA by 00Z and then moving
northeast to near LNK and BIE between 01-02Z and to OMA by 03Z.
Main hazards will be larger hail and damaging winds with After
that wave goes through, convection lingers on through the night.

This lingering convection brings up the possibility of flash
flooding. PW values from model soundings in eastern Nebraska and
western Iowa are forecast to be 1.5 to 1.8 inches,which is high
for this time of year. Planning on doing a flash flood watch to
cover southwest Iowa and several counties in southeast Nebraska.

Depending on what happens tonight, a flash flood watch is a
distinct possibility for Sunday or Monday as more waves of
thunderstorms move across the area due to the surface front
stalling out across southeast Nebraska and western Iowa. Models
bring in another wave of storms mainly Sunday night and again on
Monday.

Front lifts northward Monday night into Tuesday with
thunderstorms again possible during the day.

.LONG TERM...(Tuesday night through Saturday)
Issued at 351 PM CDT Sat Sep 1 2018

Tuesday night, another round of storms is forecast to move into
the area as the front moves southward This activity and continue
into Wednesday. After Wednesday, front moves into Kansas and
Missouri. But, thunderstorm activity may linger on and off through
Sunday over southeast parts of Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 553 PM CDT Sat Sep 1 2018

Thunderstorms activity is expected to develop at all TAF sites
this evening. LNK and OMA will see the storm potential increase
from 01-03z at LNK and OFK and 02-04z at OMA. Some of these
storms tonight have the potently to be strong to severe,
particularly over southeast Nebraska impacting LNK and OMA.
Scattered storms are expected to continue overnight with off and
on rain chances through Sunday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Sunday morning for NEZ045-050>053-
     065>068-078-088-089.

IA...Flash Flood Watch through Sunday morning for IAZ055-056-069-079-
     080.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...HB
Hazardous weather outlook, Sep 1, 3:58 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
458 PM CDT Sat Sep 1 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
458 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Severe thunderstorms are expected through much of the evening,
especially along and south of Interstate 80. The best timing for
severe weather will from around 6 to 7 pm, through about 3 to 5
am. A few storms could approach severe limits with winds 60 mph
or higher, hail of 1 to 2 inches in diameter, and 1 to 2 inches
of rain. Those with outdoor plans this evening should remain
weather aware and be ready to implement a severe weather plan at a
moments notice.

There could be flash flooding tonight, especially if several
rounds of storms move over the same locations.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Scattered thunderstorms remain in the forecast for Sunday through
Monday. Some strong storms and areas of locally heavy rain will be
possible, especially from late Sunday afternoon into Monday
morning. Some flash flooding could develop. Total rainfall
through Monday could reach 3 to 5 inches in some spots across east
central Nebraska and western Iowa.

The weather pattern should remain active through at least mid
week, with a continued chance for thunderstorms just about every
day.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county. With the expected
heavy rains through the remainder of the Labor Day weekend,
additional river flooding could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in some areas tonight, primarily
across southeast Nebraska and southwest Iowa.

Pearson

In the hours before

Local storm report, Sep 1, 7:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
821 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     1 NW FAIRBURY           40.15N 97.19W
09/01/2018  M83 MPH          JEFFERSON          NE   EMERGENCY MNGR

            AN ADDITIONAL 83 MPH WIND GUST WAS MEASURED
            AT 8:14 PM.

&&
Special weather statement, Sep 1, 7:38 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
838 PM CDT SAT SEP 1 2018

NEZ066-020200-
Lancaster NE-
838 PM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANCASTER COUNTY UNTIL
900 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms in
and south of the city of Lincoln. The storms were drifting north at
20 mph.

Occasional cloud to ground lightning, dime size hail and winds in
excess of 40 mph will be possible with these storms.

Locations impacted include...
Lincoln, Waverly, Hickman, Bennet, Panama, Roca, Sprague, Stagecoach
State Recreation Area, Wagon Train State Recreation Area and Bluestem
State Recreation Area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.

LAT...LON 4055 9681 4092 9684 4097 9647 4059 9647
TIME...MOT...LOC 0137Z 191DEG 25KT 4068 9663

Dergan
Local storm report, Sep 1, 7:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
841 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     2 NNE MURRAY            40.95N 95.92W
09/01/2018  M67 MPH          CASS               NE   AWOS

&&
Local storm report, Sep 1, 8:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
907 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     1 NW FIRTH              40.54N 96.61W
09/01/2018  M58 MPH          LANCASTER          NE   TRAINED SPOTTER

&&
Local storm report, Sep 1, 8:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     FIRTH                   40.54N 96.61W
09/01/2018  M69 MPH          LANCASTER          NE   AMATEUR RADIO

&&
Local storm report, Sep 1, 8:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
929 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     1 NNE LINCOLN           40.83N 96.68W
09/01/2018                   LANCASTER          NE   PUBLIC

            POWER OUTAGES REPORTED AT 31ST AND MERRILL.

&&

The radar

The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 1, 8:30 PM CST
Where
Montgomery County, 0.87 mi SW of Red Oak Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.010, -95.260

Thunderstorm Wind, Montgomery

When
September 1, 8:35 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -95.220

A lot of tree damage was reported in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774362, 774363.